Colorado, 2016

High Wind in Colorado, November 29, 2016

November 29, 2016 · NWS GLD · 1 event in 1 county or zone

During the early afternoon a high wind gust of 59 MPH was measured at the Burlington airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the early afternoon a high wind gust of 59 MPH was measured at the Burlington airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 29, 11:28 AM MST, 1 hour 1 minute earlier.

Area forecast discussion, Nov 29, 11:28 AM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
1128 AM MST Tue Nov 29 2016

.UPDATE...
Issued at 1128 AM MST Tue Nov 29 2016

Due to a quick moving upper level dusturbance traversing the
region, have added a mention of flurries to the forecast. Do not
expect these to be long lasting, and should come to an end by this
evening.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 145 AM MST Tue Nov 29 2016

Windy and dry conditions will be noteworthy the next few days as
they may produce elevated fire weather conditions and localized
blowing dust. However, do not expect to issue any dust or fire
weather highlights as conditions will either be below criteria or
limited in extent.

The upper low over the eastern Dakotas today moves slowly into
Wisconsin by late Wednesday and then moves quickly trough the
Great Lakes region on Thursday as a kicker moves into the
northwest U.S. As the upper low moves further east, the associated
surface low also tracks east. The strong pressure gradient on the
back side of the low will bring breezy to windy conditions to the
Central High Plains region today and Wednesday. By Thursday the
surface pressure gradient relaxes with a transition to westerly
flow aloft and light winds at the surface on Thursday and Thursday
night.

The persistent northwest flow will keep cooler and more
seasonable temperatures in place across the forecast area with
highs generally in the 40s and lows in the upper teens and 20s.

Do not expect any precipitation to occur in the short term.

.LONG TERM...(Friday through Monday)
Issued at 124 AM MST Tue Nov 29 2016

Amplified flow continues from the Pacific into the western Atlantic.
Two concerns for this time period. First if any precipitation will
make it into the southern portion of our forecast area late in the
weekend and a big weather/temperature change at the beginning of
next week.

Models continue to have difficulties with the path and speed of the
system moving into/developing in the west late this week into the
weekend. Daytime model runs continued the trend of the Gfs and
Canadian being slower, further south, and more cutoff while the
Ecmwf was faster with an open wave. However, the 00z Ecmwf has
joined the Gfs and Canadian camp with a cutoff system that is
further south.

However the Ecmwf remains faster with ejecting this system which may
end up being more right. As shown yesterday this system is still too
far south to affect the area with any precipitation. The new
forecast blend has the chance of precipitation further south, and
that looks good.

Now at the end of this forecast period and just beyond it starts
looking more interesting. The models bring a complex and cold upper
trough into western Canada and the northwest portion of the country.
Model timing at the mid and upper levels is almost completely out of
phase which has significant affects on how fast to bring in a
strong cold front Monday and Monday night. The Gfs is much faster
and the Ecmwf slower. So it is possible that high temperatures on
Monday could be much cooler than what the blend has in there.

However, by late Monday night into Tuesday the models start agreeing
on the low level thermal field. If correct the coldest air of the
season will pour into the region during this time. This cold air
arrival and mid/upper level lift will bring the next chance of
precipitation to the region. Overall made little if any changes to
the forecast blend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1027 AM MST Tue Nov 29 2016

Vfr conditions are expected to prevail at both KGLD and KMCK
through the TAF period. Cloud cover increases today before
clearing overnight. Gusty northwest winds prevail in the
afternoon, decreasing some this evening. However, winds will not
completely drop off and will stay up around 15 to 20 mph. No
precipitation is anticipated.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JBH
SHORT TERM...LOCKHART
LONG TERM...BULLER
AVIATION...JBH
Hazardous weather outlook, Nov 29, 11:35 AM MST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1135 AM MST TUE NOV 29 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301845-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1135 AM MST TUE NOV 29 2016 /1235 PM CST TUE NOV 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Kit Carson County

When
November 29, 12:29 PM MST
Where
Kit Carson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666319.